Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 94, NWS Cheyenne, WY

July 18, 2007Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 18, 2007, 3:57 PM MDT for Sioux County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 3:57 PM MDT (21:57 UTC)
Expired
Jul 18, 2007, 4:45 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 159 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 182157
SVRCYS
NEC165-182245-
/O.NEW.KCYS.SV.W.0094.070718T2157Z-070718T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 445 PM MDT

* AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 8 MILES NORTH OF TURNER
  PEAK...OR ABOUT 24 MILES SOUTH OF EDGEMONT...AND MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURNER PEAK BY 410 PM MDT...
  MONTROSE BY 445 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4295 10353 4294 10406 4271 10402 4272 10348

$$
GRIFFITH
2 follow-up statements
000 
WWUS55 KCYS 182217
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT WED JUL 18 2007

NEC165-182245-
/O.CON.KCYS.SV.W.0094.000000T0000Z-070718T2245Z/
SIOUX NE-
417 PM MDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHERN SIOUX COUNTY...

AT 412 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF TURNER PEAK...OR
ABOUT 26 MILES SOUTH OF EDGEMONT...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURNER PEAK BY 425 PM MDT...
  MONTROSE BY 445 PM MDT...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4295 10353 4294 10406 4271 10402 4272 10348

$$

GRIFFITH
000 
WWUS55 KCYS 182245
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT WED JUL 18 2007

NEC165-182254-
/O.EXP.KCYS.SV.W.0094.000000T0000Z-070718T2245Z/
SIOUX NE-
444 PM MDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SIOUX COUNTY EXPIRES
AT 445 PM MDT...

ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH
SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL STILL
BE POSSIBLE.

ANOTHER SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NORTHERN 
SIOUX COUNTY VALID UNTIL 530 PM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4295 10353 4294 10406 4271 10402 4272 10348

$$

GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:55 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 18, 2:55 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT WED JUL 18 2007

.SHORT TERM...THROUGH FRI. A HIGH AMPLITUDE RIDGE WILL DOMINATE THE
REGION TONIGHT THROUGH FRI...ALTHOUGH THE RIDGE AXIS WILL GRADUALLY
MOVE EASTWARD DURING THE PERIOD. A SHORTWAVE CURRENTLY MOVING
CLOCKWISE AROUND THE RIDGE AXIS IS CURRENTLY TRIGGERING STRONG
STORMS OVER THE SD BLACK HILLS...AND SOME OF THESE STRONGER STORMS
COULD WELL DEVELOP OVER NORTHEASTERN PORTIONS OF THE CYS FORECAST
AREA THIS AFTERNOON AND PERSIST INTO THIS EVENING. THIS IS IN
ACCORDANCE WITH THE SPC DAY1 OUTLOOK. FOR THIS REASON...WILL GO WITH
A CHANCE OF SEVERE STORMS UNTIL MID EVENING FOR NIOBRARA COUNTY WY
AS WELL AS NORTHERN PORTIONS OF THE WESTERN NEB PANHANDLE. THE
PRIMARY THREATS FROM THE STRONGER STORMS WILL BE HAIL AND STRONG
OUTFLOW WINDS. THE AFOREMENTIONED SHORTWAVE WILL ALSO PUSH A SURFACE
COLD FRONT THROUGH MUCH OF THE FORECAST AREA THROUGH THIS EVENING.
WILL CARRY A CHANCE OF WEAKER STORMS FROM MID EVENING THROUGH ABOUT
MIDNIGHT TONIGHT. THE AIRMASS BEHIND THE FRONT WILL BECOME NEARLY
SATURATED LATE TONIGHT THUS SOME LOW CLOUDS ARE POSSIBLE UNTIL ABOUT
MID MORNING THU. THU WILL NOT BE AS HOT AS TODAY...WITH A CHANCE OF
GARDEN VARIETY STORMS PRIMARILY OVER THE WY PORTION OF THE FORECAST
AREA. FRI WILL BE A FEW DEGREES WARMER AS HEIGHTS AND THICKNESS
VALUES BEGIN TO INCREASE. MID LEVEL MOISTURE DRIFTING NORTHWARD FROM
CENTRAL AND WESTERN CO WILL WARRANT A SMALL CHANCE OF AFTERNOON
STORMS FRI OVER THE HIGHEST MOUNTAINS AND ADJACENT CARBON COUNTY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. EXPECT UPPER LEVEL RIDGE
TO REMAIN OVER THE HIGH PLAINS THROUGH THE EXTENDED PERIOD. SREF
ENSEMBLES SHOW 500MB HEIGHTS OF ONE TO TWO STANDARD DEVIATIONS ABOVE
NORMAL. THUS EXPECT HIGH TEMPERATURES TO BE NEARLY 8 TO 10F DEGREES
ABOVE SEASONAL NORMALS. HOWEVER TEMPERATURES THROUGH THE PERIOD
NEARLY 5 TO 7F DEGREES BELOW RECORD HIGH TEMPERATURES FOR MUCH OF
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. EXPECT CHANCES OF
THUNDERSTORMS ON FRIDAY NIGHT AS MOISTURE FROM THE COLORADO GET
PULLED NORTHWARD MAINLY WEST OF INTERSTATE 25. SATURDAY THROUGH
MONDAY WILL HAVE LIMITED MOISTURE ACROSS THE AREA UNDER THE UPPER
LEVEL HIGH. WILL MOST LIKELY GET SOME AFTERNOON CONVECTION OVER THE
OVER THE MOUNTAINS. NO PARTICULAR DAY APPEARS TO BE SIGNIFICANT OVER
THE OTHER WITH JUST SLIGHT CHANCE OF THUNDERSTORMS OVER THE
MOUNTAINS WITH LITTLE UPPER LEVEL SUPPORT INDICATED BY THE MODELS.
COOLER TEMPERATURES EXPECTED ON WEDNESDAY AS GFS INDICATED WEAK COOL
FRONT AND UPPER LEVEL DISTURBANCE MOVE ACROSS MONTANA AND SHIFTING
SOUTHWARD. HOWEVER...LARGER DIFFERENCES IN THE ECMWF AND GFS IN
LOCATIONS OF UPPER LEVEL FEATURES. THUS WILL NOT MAKE TOO MANY
DIFFERENCES.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THU. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING BUT CEILINGS
AND VISIBILITIES SHOULD ABOVE MVFR CRITERIA. LOW LEVEL MOISTURE WILL
INCREASE EAST OF THE LARAMIE RANGE TONIGHT WITH SOME STRATUS OR
STRATOCUMULUS CLOUDS EXPECTED...BUT AGAIN VFR CONDITIONS SHOULD
PREVAIL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JR
LONG TERM....MG
Hazardous weather outlook, Jul 18, 10:57 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 AM MDT WED JUL 18 2007

NEZ001>003-021-WYZ060-191130-
SIOUX-DAWES-BOX BUTTE-MORRILL-NIOBRARA-
1057 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT
WITH THE STORMS WILL BE LARGE HAIL...GUSTY WINDS TO 60 MPH AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019-020-054-055-WYZ059-061>070-191130-
SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-CONVERSE-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1057 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS IN THE
MOUNTAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:03 PM MDTSevere Thunderstorm WarningCYSDawes42 min
Jul 18, 4:29 PM MDTSevere Thunderstorm WarningCYSBox Butte46 min
Jul 18, 4:43 PM MDTSevere Thunderstorm WarningCYSSioux47 min
Jul 18, 5:09 PM MDTSevere Thunderstorm WarningCYSDawes51 min
Jul 18, 5:11 PM MDTSevere Thunderstorm WarningCYSBox Butte49 min
Jul 18, 5:40 PM MDTSevere Thunderstorm WarningCYSMorrill35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.